Table of Contents Author Guidelines Submit a Manuscript
Journal of Function Spaces
Volume 2017, Article ID 3124285, 6 pages
https://doi.org/10.1155/2017/3124285
Research Article

Busemann-Petty Problems for Quasi Intersection Bodies

1Department of Mathematics, Shanghai University, Shanghai 200444, China
2Department of Mathematics, Longyan University, Longyan 364012, China

Correspondence should be addressed to Shanhe Wu; moc.liamg@uwehnahs

Received 8 July 2017; Accepted 18 September 2017; Published 31 October 2017

Academic Editor: Alberto Fiorenza

Copyright © 2017 Yanping Zhou and Shanhe Wu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We investigate the dual geominimal surface area and volume forms of Busemann-Petty problems for the quasi intersection bodies and establish some new geometric inequalities. Our results provide a significant complement to the researches on Busemann-Petty problems for intersection bodies.

1. Introduction and Main Results

Let denote the unit sphere in Euclidean space . If is a compact star-shaped (about the origin) set in , then its radial function, , is defined by (see [1, 2]) If is positive and continuous, then will be called a star body (about the origin), and denotes the set of star bodies in . We will use and to denote the subset of star bodies in containing the origin in their interiors and origin-symmetric star bodies, respectively. Two star bodies and are said to be the dilation of one another if is independent of .

Let denote the set of convex bodies (compact, convex subsets with nonempty interiors) in Euclidean . For ,   denotes the -dimensional subspace orthogonal to . We use to denote the -dimensional volume of a -dimensional compact convex set . Instead of we usually write . For the standard unit ball in , we write for its volume.

Busemann and Petty posed a problem [3]: let and be origin-symmetric convex bodies in . Is it true that, for any ,

A long list of authors contributed to the solution of this famous problem over a period of 40 years; see [418]. The question has a negative answer for and an affirmative answer for . For a detailed account of the interesting history of the Busemann-Petty problem, see the books by Gardner [1, Chapter 8] and Koldobsky [19, Chapter 5].

The crucial idea in the solution of the problem was to define new convex body which was called intersection body. This was done by Lutwak [15] whose work is considered the starting point of the solution of the Busemann-Petty problem in all dimensions. For , the intersection body, , of is a star body whose radial function in the direction is equal to the -dimensional volume of the section of by ; that is,

The intersection bodies have been intensively studied in recent years (see [2028] and the books [19, 29]). From (3) and the fact that star bodies and satisfy if and only if , we see that the Busemann-Petty problem can be rephrased in the following way: for , is it true that

Lutwak [15] showed that the problem has an affirmative answer if the body is restricted to the class of intersection bodies. In addition, Lutwak proved that if is a sufficiently smooth origin-symmetric star body with positive radial function which is not an intersection body, then there exists an origin-symmetric star body such that but . Further, Busemann-Petty problems have been considered in the context of Brunn-Minkowski Theory (see [3041]). In particular, Haberl and Ludwig [42] generalized the intersection body to form and introduced the notion of intersection body: let be a star body and nonzero . The intersection body of ,  , is the symmetric star body whose radial function is defined by

After that, associated with intersection bodies, Yuan and Cheung [41] gave an affirmative form of Busemann-Petty problem for the intersection bodies.

Theorem 1. Let be intersection body and be a star body in . If , then In both cases equality holds if and only if .

In 2007, Yu et al. [40] defined the quasi intersection body as follows: let be a star body and . The quasi intersection body, , of is defined by for , where denotes the dual mixed volume (see (22)).

Suppose that is a Borel function on . The spherical Radon transform [43] of is defined by for . Using the spherical Radon transform, the definition of is rewritten by for .

One aim of this paper is to establish the volume forms of the Busemann-Petty problems for the quasi intersection bodies. For convenience, let denote the set of quasi intersection bodies.

Theorem 2. Let and . If and , then If and , then And if and only if .

Remark 3. Theorem 2 can be found in [40]. However, what should be noted is that we give a new method of proof in this paper.

Theorem 4. For , if , then there exists such that but

Recall the definition of dual geominimal surface area, , of for in [44]:

Another aim of this paper is to give the dual geominimal surface area forms of Busemann-Petty problems for the quasi intersection bodies. If , then we rewrite the definition of dual geominimal surface area by

Theorem 5. If and , then implying And if and only if .

Theorem 6. For , if , then there exists such that but

2. Preliminaries

2.1. Dual Mixed Volume

For ,  , and (), the radial combination, , of and is defined by (see [40])

The polar coordinate formula for the volume of a body is

For , the dual mixed volume, , of was defined by (see [40])

From definition (22), the following integral representation of dual mixed volume was given (see [40]): if and , then Obviously,

The Minkowski inequality for the dual mixed volume was established in [40]: if , then, for , for , In every case, equality holds if and only if is a dilation of .

2.2. Dual Blaschke Body

For ,  , and (), the dual Blaschke combination, , of and is defined by (see [28])

Taking ,   in (27), the dual Blaschke body, , of is given by (see [28]) Obviously, the dual Blaschke body is origin-symmetric.

3. Proofs of Theorems 26

The proof of Theorem 2 needs the following Lemma.

Lemma 7 (see [40]). If , then, for ,

Proof of Theorem 2. For a star body with , it follows from Lemma 7 that Since we have From , we obtain that, for , that is,From the equality condition of (25), we know that if and only if .
From a star body with , By Lemma 7, we have Thus that is, For , it follows from that namely,

Lemma 8 (see [28]). If and (), then, for , with equality if and only if is a dilation of .

Let ,   in (40), the following is an immediate result of Lemma 8.

Corollary 9. If , then, for , with equality if and only if is origin-symmetric.

Lemma 10. If , then, for ,

Proof. From (9), (27), and (28), we have Since , we have that is,

Proof of Theorem 4. Since , Corollary 9 implies Let such that . Taking we have Combining with Lemma 10 we get

Proof of Theorem 5. From the condition , we have, for arbitrary , By Lemma 7, we obtain Let in (50). Together with (15), it follows that with equality if and only if .

Lemma 11. If and , then with equality if and only if is origin-symmetric.

Proof. From (14), (27), and (28), we get Note that ; thus we have . Together with (53), this yields Equality holds in (53) if and only if is a dilation of . This gives . Namely, is origin-symmetric. Hence, equality holds in (54) if and only if is origin-symmetric.

Proof of Theorem 6. Since , from Lemma 11 we have Choose such that . Taking we obtain It follows from Lemma 10 that

Conflicts of Interest

The authors declare that they have no conflicts of interest.

Authors’ Contributions

All authors read and approved the final manuscript.

Acknowledgments

This work was supported by the Natural Science Foundation of China (no. 11371239) and the Natural Science Foundation of Fujian Province of China (no. 2016J01023).

References

  1. R. J. Gardner, Geometric tomography, Encyclopedia of Mathematics and its Applications, Cambridge University Press, New York, NY, USA, 2nd edition, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  2. R. Schneider, Convex Bodies: The Brunn-Minkowski Theory, Cambridge University Press, New York, NY, USA, 2nd edition, 2014.
  3. H. Busemann and C. M. Petty, “Problems on convex bodies,” Mathematica Scandinavica, vol. 4, pp. 88–94, 1956. View at Publisher · View at Google Scholar · View at MathSciNet
  4. K. M. Ball, “Some remarks on the geometry of convex sets,” in Geometric Aspects of Functional Analysis, J. Lindenstrauss and V. D. Milman, Eds., vol. 1317 of Lecture Notes in Mathematics, pp. 224–231, Springer, Berlin, Germany, 1988. View at Publisher · View at Google Scholar
  5. J. Bourgain, “On the Busemann-Petty problem for perturbations of the ball,” Geometric and Functional Analysis, vol. 1, no. 1, pp. 1–13, 1991. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. R. J. Gardner, “Intersection bodies and the Busemann-Petty problem,” Transactions of the American Mathematical Society, vol. 342, no. 1, pp. 435–445, 1994. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. R. J. Gardner, “A positive answer to the Busemann-Petty problem in three dimensions,” Annals of Mathematics, vol. 140, no. 2, pp. 435–447, 1994. View at Publisher · View at Google Scholar · View at MathSciNet
  8. R. J. Gardner, A. Koldobsky, and T. Schlumprecht, “An analytic solution to the Busemann-Petty problem on sections of convex bodies,” Annals of Mathematics: Second Series, vol. 149, no. 2, pp. 691–703, 1999. View at Publisher · View at Google Scholar · View at MathSciNet
  9. A. A. Giannopoulos, “A note on a problem of H. Busemann and C. M. Petty concerning sections of symmetric convex bodies,” Mathematika, vol. 37, no. 2, pp. 239–244, 1990. View at Publisher · View at Google Scholar · View at MathSciNet
  10. M. Giertz, “A note on a problem of Busemann,” Mathematica Scandinavica, vol. 25, pp. 145–148, 1969. View at Publisher · View at Google Scholar · View at MathSciNet
  11. H. Hadwiger, “Radialpotenzintegrale zentralsymmetrischer Rotationskörper und Ungleichheitsaussagen Busemannscher Art,” Mathematica Scandinavica, vol. 23, pp. 193–200, 1968. View at Publisher · View at Google Scholar · View at MathSciNet
  12. A. Koldobsky, “Intersection bodies in ,” Advances in Mathematics, vol. 136, no. 1, pp. 1–14, 1998. View at Publisher · View at Google Scholar · View at MathSciNet
  13. A. Koldobsky, “Intersection bodies, positive definite distributions, and the Busemann-Petty problem,” American Journal of Mathematics, vol. 120, no. 4, pp. 827–840, 1998. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. D. G. Larman and C. A. Rogers, “The existence of a centrally symmetric convex body with central sections that are unexpectedly small,” Mathematika, vol. 22, no. 2, pp. 164–175, 1975. View at Publisher · View at Google Scholar · View at MathSciNet
  15. E. Lutwak, “Intersection bodies and dual mixed volumes,” Advances in Mathematics, vol. 71, no. 2, pp. 232–261, 1988. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. M. Papadimitrakis, “On the Busemann-Petty problem about convex, centrally symmetric bodies in ,” Mathematika. A Journal of Pure and Applied Mathematics, vol. 39, no. 2, pp. 258–266, 1992. View at Publisher · View at Google Scholar · View at MathSciNet
  17. F. E. Schuster, “Valuations and Busemann-Petty type problems,” Advances in Mathematics, vol. 219, no. 1, pp. 344–368, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. G. Zhang, “A positive solution to the Busemann-Petty problem in ,” Annals of Mathematics: Second Series, vol. 149, no. 2, pp. 535–543, 1999. View at Publisher · View at Google Scholar · View at MathSciNet
  19. A. Koldobsky, Fourier analysis in convex geometry, vol. 116 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, USA, 2005. View at Publisher · View at Google Scholar · View at MathSciNet
  20. P. Goodey, E. Lutwak, and W. Weil, “Functional analytic characterizations of classes of convex bodies,” Mathematische Zeitschrift, vol. 222, no. 3, pp. 363–381, 1996. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  21. E. Grinberg and G. Zhang, “Convolutions, transforms, and convex bodies,” Proceedings of the London Mathematical Society. Third Series, vol. 78, no. 1, pp. 77–115, 1999. View at Publisher · View at Google Scholar · View at MathSciNet
  22. N. J. Kalton and A. Koldobsky, “Intersection bodies and -spaces,” Advances in Mathematics, vol. 196, no. 2, pp. 257–275, 2005. View at Publisher · View at Google Scholar · View at MathSciNet
  23. A. Koldobsky, “A functional analytic approach to intersection bodies,” Geometric and Functional Analysis, vol. 10, no. 6, pp. 1507–1526, 2000. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  24. M. Ludwig, “Intersection bodies and valuations,” American Journal of Mathematics, vol. 128, no. 6, pp. 1409–1428, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  25. T.-Y. Ma, “-mixed intersection bodies,” Journal of Mathematical Inequalities, vol. 8, no. 3, pp. 559–579, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  26. V. D. Milman and A. Pajor, “Isotropic position and inertia ellipsoids and zonoids of the unit ball of a normed n-dimensional space,” in Geometric Aspects of Functional Analysis, vol. 1376 of Lecture Notes in Math, pp. 64–104, Springer, Berlin, Germany, 1989. View at Publisher · View at Google Scholar · View at MathSciNet
  27. W. Wang and Y. Li, “General -intersection bodies,” Taiwanese Journal of Mathematics, vol. 19, no. 4, pp. 1247–1259, 2015. View at Publisher · View at Google Scholar · View at MathSciNet
  28. J. Wang and W. Wang, “-dual affine surface area forms of Busemann-Petty type problems,” The Proceedings of the Indian Academy of Sciences—Mathematical Sciences, vol. 125, no. 1, pp. 71–77, 2015. View at Publisher · View at Google Scholar · View at MathSciNet
  29. A. C. Thompson, Minkowski geometry, vol. 63 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, New York, NY, USA, 1996. View at Publisher · View at Google Scholar · View at MathSciNet
  30. W. Chen, “ Minkowski problem with not necessarily positive data,” Advances in Mathematics, vol. 201, no. 1, pp. 77–89, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  31. K.-S. Chou and X.-J. Wang, “The -MINkowski problem and the MINkowski problem in centroaffine geometry,” Advances in Mathematics, vol. 205, no. 1, pp. 33–83, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  32. Y. Feng and W. Wang, “The Shephard type problems and monotonicity for -mixed centroid body,” Indian Journal of Pure and Applied Mathematics, vol. 45, no. 3, pp. 265–284, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  33. Y. Feng and W. Wang, “Blaschke-Minkowski homomorphisms and affine surface area,” Publicationes Mathematicae, vol. 85, no. 3-4, pp. 297–308, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  34. F. Yibin and W. Weidong, “Shephard type problems for -centroid bodies,” Mathematical Inequalities & Applications, vol. 17, no. 3, pp. 865–877, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  35. E. Lutwak, “The Brunn-MINkowski-Firey theory. I. MIXed volumes and the MINkowski problem,” Journal of Differential Geometry, vol. 38, no. 1, pp. 131–150, 1993. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  36. E. Lutwak, “The Brunn-Minkowski-Firey theory II. Affine and geominimal surface areas,” Advances in Mathematics, vol. 118, no. 2, pp. 244–294, 1996. View at Publisher · View at Google Scholar · View at MathSciNet
  37. E. Lutwak, D. Yang, and G. Zhang, “ affine isoperimetric inequalities,” Journal of Differential Geometry, vol. 56, no. 1, pp. 111–132, 2000. View at Publisher · View at Google Scholar · View at MathSciNet
  38. E. Lutwak, D. Yang, and G. Zhang, “Sharp affine Sobolev inequalities,” Journal of Differential Geometry, vol. 62, no. 1, pp. 17–38, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  39. W. D. Wang and Y. N. Li, “Busemann-Petty problems for general -intersection bodies,” Acta Mathematica Sinica, vol. 31, no. 5, pp. 777–786, 2015. View at Publisher · View at Google Scholar · View at MathSciNet
  40. W. Y. Yu, D. H. Wu, and G. S. Leng, “Quasi -intersection bodies,” Acta Mathematica Sinica, vol. 23, no. 11, pp. 1937–1948, 2007. View at Publisher · View at Google Scholar · View at MathSciNet
  41. J. Yuan and W.-S. Cheung, “ intersection bodies,” Journal of Mathematical Analysis and Applications, vol. 338, no. 2, pp. 1431–1439, 2008. View at Publisher · View at Google Scholar · View at MathSciNet
  42. C. Haberl and M. Ludwig, “A characterization of intersection bodies,” International Mathematics Research Notices, vol. 2006, Article ID 10548, 29 pages, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  43. S. Helgason, The Radon transform, vol. 5 of Progress in Mathematics, Boston, Mass, USA, Birkhaauser, 2nd edition, 1999. View at Publisher · View at Google Scholar · View at MathSciNet
  44. X. Y. Wan and W. D. Wang, “-dual geominimal surface area,” Journal of Wuhan University, vol. 59, no. 6, pp. 515–518, 2013. View at Google Scholar · View at MathSciNet